Drugs in lactation Source: LactMed

Amoxicillin and Breastfeeding

Summary of use during lactation

Limited information indicates that amoxicillin produces low levels in milk that are not expected to cause adverse effects in breastfed infants. Occasionally, rash and disruption of the infant's gastrointestinal flora, resulting in diarrhea or thrush, have been reported, but these effects have not been adequately evaluated. Amoxicillin is acceptable in nursing mothers. Amoxicillin powder for suspension reconstituted with breastmilk is absorbed as well as the powder reconstituted with water.[1]

Drug levels in milk and infant serum

Maternal Levels. After a single 1 gram oral dose of amoxicillin in 6 women, peak milk amoxicillin levels occurred 4 to 5 hours after the dose. Average milk levels were 0.69 mg/L (range 0.46 to 0.88 mg/L) at 4 hours and 0.81 mg/L (range 0.39 to 1.3 mg/L) at 5 hours after the dose.[2] Using these data, an exclusively breastfed infant would be expected to receive a maximum daily dosage of about 0.1 mg/kg of amoxicillin with a maternal dose of 500 mg three times daily. This amounts to 0.25 to 0.5% of a typical infant amoxicillin dosage. A study involving 25 breastfeeding mothers who had been taking amoxicillin for at least 2 days, with infants older than 4 weeks had 75 milk samples collected at multiple time points following amoxicillin administration. Pharmacokinetic modeling and Monte Carlo simulations were conducted to estimate the RID based on a maternal dosage of 4 grams daily as a worst-case scenario. The mean RID for amoxicillin was 0.055%, with a maximum value of 0.328% and a 47-fold difference between the highest and lowest RID.[3] Infant Levels. Relevant published information was not found as of the revision date.

Effects in breastfed infants

In a telephone follow-up study, 25 nursing mothers reported taking amoxicillin (dosage unspecified). Three mothers reported diarrhea in their infants. No rashes or candidiasis were reported among the exposed infants.[4] In contrast, a small, controlled, prospective study had mothers monitor their infants for signs of adverse effects (furring of the tongue, feeding difficulties, changes in stool frequency and consistency, diaper rash, and skin rash). Weight change and the development of jaundice were also recorded. No statistical differences in these parameters were found between the infants of the control mothers and those of mothers taking the related antibiotics, ampicillin or ampicillin-clavulanate.[5] A prospective, controlled study asked mothers who called an information service about adverse reactions experienced by their breastfed infants. Of 40 infants exposed to amoxicillin in breastmilk, 2 developed diarrhea and 1 developed a rash.[6] A study compared the breastfed infants of mothers taking amoxicillin to those taking a macrolide antibiotic. Adverse reactions occurred in 8.3% of the infants exposed to amoxicillin, which was similar to the rate in macrolide-exposed infants. Reactions included rash and somnolence.[7] A 2-month-old infant was breastfed since birth. His mother had taken many medications during pregnancy, but she did not recall their identity. She developed mastitis and was treated with amoxicillin/clavulanic acid 1 gram orally every 12 hours and gentamicin 160 mg intramuscularly once daily. The infant was breastfed for 10 minutes starting 15 minutes after the first dose of both drugs. About 20 minutes later, the infant developed a generalized urticaria which disappeared after 30 minutes. A few hours later, the infant breastfed again and the urticaria reappeared after 15 minutes and disappeared after an hour. After switching to formula feeding and no further infant exposure to penicillins, the reaction did not reappear with follow-up to 16 months of age. The adverse reaction was probably caused by the antibiotics in breastmilk. The drug that caused the reaction cannot be determined, but it was most likely the amoxicillin/clavulanic acid.[8] A mother was taking amoxicillin, and acetaminophen plus codeine. She reported that her 11-month-old infant breastfed (extent not known) experienced diarrhea. The reaction was rated as possible or probable, but mild.[9] A study of 25 breastfeeding mothers who had been taking amoxicillin for at least 2 days, with infants older than 4 weeks had 75 milk samples collected at multiple time points following amoxicillin administration. No adverse effects were reported in infants.[3]

Effects on lactation and breastmilk

A study of 25 breastfeeding mothers who had been taking amoxicillin for at least 2 days, with infants older than 4 weeks had 75 milk samples collected at multiple time points following amoxicillin administration. No impact was reported on maternal milk supply.[3]

References

  1. Yazdani-Brojeni P, García-Bournissen F, Fujii H, et al. Relative bioequivalence of amoxicillin dissolved in breast milk. Arch Dis Child 2014;99:258-6124363363 PubMed
  2. Kafetzis DA, Siafas CA, Georgakopoulos PA, et al. Passage of cephalosporins and amoxicillin into the breast milk. Acta Paediatr Scand 1981;70:285-87246123 PubMed
  3. Baklouti S, Rigourd V, Panchaud A, et al. Population pharmacokinetic modeling of amoxicillin concentrations in human breast milk-A contribution from the ConcePTION project. Fundam Clin Pharmacol 2025;39 (S1):PM1-024.doi:10.1111/fcp.70021
  4. Ito S, Blajchman A, Stephenson M, et al. Prospective follow-up of adverse reactions in breast-fed infants exposed to maternal medication. Am J Obstet Gynecol 1993;168:1393-98498418 PubMed
  5. Campbell AC, McElnay JC, Passmore CM. The excretion of ampicillin in breast milk and its effect on the suckling infant. Br J Clin Pharmacol 1991;31:230p.doi:10.1111/j.1365-2125.1991.tb05523.x
  6. Benyamini L, Merlob P, Stahl B, et al. The safety of amoxicillin/clavulanic acid and cefuroxime during lactation. Ther Drug Monit 2005;27:499-50216044108 PubMed
  7. Goldstein LH, Berlin M, Tsur L, et al. The safety of macrolides during lactation. Breastfeed Med 2009;4:197-20019366316 PubMed
  8. Cherif F, El Aidli, S, Kastalli S, et al. Drug induced urticaria via breastfeeding. Fundam Clin Pharmacol 2009;23 (Suppl. 1):37.doi:10.1111/j.1472-8206.2009.00689.x
  9. Morze K, Szałek E, Waszyk-Nowaczyk M. Minding the gap. Drug-related problems among breastfeeding women. Front Pharmacol 2025;16:154226940183105 PubMed

Source: Drugs and Lactation Database (LactMed®), National Institute of Child Health and Human Development, NCBI Bookshelf. Check LactMed for the most recent revision.

Medical disclaimer: This page is for qualified healthcare professionals and is a decision-support aid only. It does not replace clinical judgement, local protocols or product information. Verify every dose and threshold before use. See the full Medical Disclaimer.